MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-400-12
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that a pipeline had resistance and became stuck in the distal section of ta phenom catheter.The patient was being treated for an unruptured right paraclinoid saccular aneurism.The max diameter was 7 mm and the neck diameter was 3.5 mm.The distal landing zone was 3.2 mm and the proximal was 3.8.Vessel tortuosity was normal.Access vessel was the right carotid.The angiographic result post procedure was stasis in the aneurysm.While pushing the pipeline had some resistance and once the device got to the distal phenom the device would not advance and the pipeline shield and phenom were pulled out together.The pipeline became stuck and locked up.Continuous flush with heparinized saline was used.The physician released the load in an attempt to resolve the issue.It did not resolve the issue.The proximal section of the pipeline was damaged as it was slightly bent.  no symptoms were reported.Ancillary devices: sheath, navien 058 guide catheter, synchro 014.
 
Additional Manufacturer Narrative
The pipeline flex w/ shield and phenom-27 micro catheter were returned for analysis.No flash or voids molded were found within the phenom-27 catheter hub.No damages or anomalies were found with the hub.The pipeline flex w/ shield pusher was extending out of the hub ~44.9cm.The phenom-27 micro catheter was found accordioned between ~10.5cm and ~6.5cm from the proximal end.The distal ~25.0cm of the phenom-27 micro catheter was found flattened.The distal tip and marker band were also found flattened.The micro catheter was flushed with water and water did not exit out the distal end.The pusher could not be retracted out or advanced due to resistance.The catheter was destroyed to remove the pipeline flex w/ shield device.The pipeline pusher was found bent at ~30.7cm from the proximal end.The hypotube was found stretched.The hypotube was found slightly stretched with the ptfe shrink tubing found stretched as well.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found undamaged and still on the unopened distal braid.The tip coil was found intact.Dried blood was found throughout the device and on the braid.The dried blood was dissolved, and the distal braid fully opened.Both braid ends were found damaged and frayed.The phenom-27 micro catheter total length was measured to be ~159.1cm and the usable length was measured to be ~152.4cm, which is within specification (specification: total (ref) = 156.5cm usable = 150cm ± 5cm).The inner diameter of the hub was measured to be 0.027¿ which is within specification (specification: 0.027¿ ± 0.001¿).The inner diameter of the distal end could not be measured.No other damages or anomalies were observed.Based on the analysis findings, the pipeline flex w/ shield and phenom-27 were confirmed to have ¿resistance/stuck during delivery¿ and ¿catheter resistance¿ as resistance was found with the returned pipeline flex w/ shield device within the distal segment of the phenom-27 catheter during extraction.Possible causes are patient vessel tortuosity, braid damaged, pushwire damage, catheter damage, user does not maintain continuous flush, or user pulls back on/torques wire while advancing ped in micro catheter.The pipeline flex w/ shield pusher and the phenom-27 catheter were found damaged.From the damages seen on the catheter body (accordioned/flattened), pipeline pusher (bent), hypotube (slightly stretched), and braid (damaged/frayed); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex w/ shield through the phenom-27 catheter against the reported resistance.Possible contributors towards the failure are patient vessel tortuosity, lack of continuous flush, or the dried blood found within the device.There was no non-conformance to specifications identified that led to the reported issues.The customer report of ¿pipeline damaged during delivery/retrieval¿ was confirmed.Possible causes are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, or deploying/resheathing braid against resistance.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12957791
Report Number2029214-2021-01578
Device Sequence Number16582126
Product Code OUT
UDI-Device Identifier00763000284329
UDI-Public00763000284329
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/06/2024
Device Model NumberPED2-400-12
Device Catalogue NumberPED2-400-12
Device Lot NumberB217421
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2021
Initial Report FDA Received Date12/07/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale
Patient Weight86 KG